Alert archive / Virginia / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 89, NWS Baltimore/Washington

May 27, 2002Fauquier County, Virginia

NWS Baltimore/Washington issued this severe thunderstorm warning at May 27, 2002, 6:44 PM EDT for Fauquier County, Virginia. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 27, 2002, 6:44 PM EDT (22:44 UTC)
Expired
May 27, 2002, 7:15 PM EDT
In force
31 min
Issued by
NWS Baltimore/Washington
Area
Counties, with a storm outline in the text

County Fauquier County, VA

The radar

The Sterling radar (KLWX), 46 km from the middle of the area, began a volume at 22:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 10.7 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2002-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 99 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2002-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
99 J/kg
Mixed-layer CIN
-179 J/kg
Mixed-layer LCL
1045 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KLWX 272244
SVRLWX
VAC061-272315-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
643 PM EDT MON MAY 27 2002

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FAUQUIER COUNTY IN NORTHERN VIRGINIA

* UNTIL 715 PM EDT

* AT 638 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER FAUQUIER COUNTY...MOVING NORTHEAST AT 15
  MPH.

* THE SEVERE THUNDERSTORM WILL BE...
OVER MIDLAND AT 648 PM...
OVER CALVERTON AT 655 PM.

VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A
SUBSTANTIAL SHELTER.

TUNE INTO NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATION FOR
THE LATEST WEATHER INFORMATION.

LAT...LON 3861 7784 3849 7768 3861 7755 3873 7773

$$
HTS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 3:15 PM EDT, 3 hours 29 minutes earlier.

Area forecast discussion, May 27, 3:15 PM EDT, 3 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
315 PM EDT MON MAY 27 2002

...SHORT TERM...TONIGHT THRU TUE NIGHT...

SCT SHRA/TSRA DEVELOPED JUST E OF BLUE RIDGE MTNS AND ALONG POTOMAC
HIGHLANDS TODAY ON UPSLOPE SE WINDS. STORMS HAVE BEEN NEARLY
STATIONARY DUE TO LIGHT WINDS BLO 500MB. RAINFALL RATES HAVE BEEN AS
HIGH AS 1.5 IN/HR SO HAVE BEEN MONITORING ALL CELLS FOR FLASH
FLOODING. FLOOD WATCH REMAINS IN EFFECT UNTIL 8 PM FOR W 1/2 CWA.
WILL ALSO MONITOR CELLS FOR HAIL DUE TO CAPE NEAR 1000 J/KG.

NO PRECIP E OF BLUE RIDGE ATTM BUT CANNOT RULE OUT POPCORN SHRA/TSRA
THRU SUNSET BECAUSE WEAK BDRY STILL REMAINS NEARBY. BELIEVE BDRY
SOMEWHERE NEAR LINE FROM IAD TO BALT CITY THAT AREA WILL HAVE BEST
CHANCE TO SEE SOMETHING DEVELOP. ANY POPCORN PRECIP THAT DEVELOPS E
OF MTNS SHUD END BY MIDNIGHT BUT CANNOT RULE OUT CONTINUED SHRA/TSRA
IN MTNS OVERNIGHT DUE TO WEAK UPSLOPE FLOW.

EXPECTING FOG TO DEVELOP TONIGHT DUE TO HIGH DEW PTS. W OF BLUE
RIDGE FOG WILL BE ENHANCED BY AFT/EVE PRECIP. E OF BLUE RIDGE
SOME CLRG EXPECTED TO HELP FOG FORM LATE.

WILL CONTINUE SCT SHRA/TSRA IN MTNS AND JUST E OF BLUE RIDGE INTO
TUE EVE BECAUSE LIGHT UPSLOPE FLOW CONTINUES AND LLRH STILL FCST TO
BE AROUND. WILL LEAVE PRECIP OUT E OF MTNS BECAUSE MODELS SHOW
SLIGHTLY DRIER AIR FILTERING INTO E CWA AS UL RIDGE AXIS BUILDS IN
TUE. DRIER AIR REACHES ENTIRE CWA BY LATE TUE NIGHT. THIS WILL ALLOW
SKIES TO PARTIALLY CLEAR RESULTING IN ANOTHER NIGHT OF FOG.

MMARGRAF

LONG TERM...SOUTHEASTERLY LL FLOW IS PROGGED WED WHICH SHOULD GIVE
US SOME CLOUDS AND SLIGHTLY COOLER TEMPS. ALSO SOME HIGHER CLOUDS
FROM THE DEVELOPING SOUTHERN SYSTEM SHOULD ALSO START TO SPREAD INTO
THE REGION AS IT MOVES TOWARDS THE S CAROLINA COAST BY LATE WED/THU.
BEST CHC OF PCPN STILL LOOKS TO BE THU... AND THEN AGAIN ON FRI WI
PREFNTL SHWRS/TSTMS FROM THE NORTHERN SYSTEM. SOME UNCERTAINTY
CONTINUES WITH THE SOUTHERN SYSTEM...BUT THE NORTHERN STEAM BEGINS
TO AMPLIFY BY THURSDAY NIGHT/FRIDAY AND WL BEGIN TO DOMINATE THE WX
PATTERNS THROUGH WEEKEND. SFC HI PRES BLDG IN WITH COOLER AND BREEZY
NW FLOW THROUGH THE WKND. ND

.LWX...
DC...NONE.
MD...FLOOD WATCH UNTIL 8 PM FOR ZONES MDZ002>004...MDZ009.
VA...FLOOD WATCH UNTIL 8 PM FOR ZONES VAZ021... VAZ025>031...
VAZ038>042...VAZ051>053.
WV...FLOOD WATCH FOR UNTIL 8 PM FOR ZONES WVZ048>055.

In the hours before

Local storm report, May 27, 6:01 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED 2ND REPORT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
601 PM EDT MON MAY 27 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0355 PM    NORTH CENTRAL PORTION     WV   FLASH FLOODS
05/27/02   HARDY                          CULVERT ALONG FORT HILL RD
                                          ON HARDY/HAMPSHIRE CO
                                          BORDER BACKED UP AND CAUSED
                                          HOME TO BECOME SURROUNDED
                                          BY WATER. REPORTED BY 911.

0434 PM    MOOREFIELD                WV   FLASH FLOODS
05/27/02   HARDY                          MUD AND FLOOD WATERS WASHED
                                          ONTO ROUTE 220 JUST OUTSIDE
                                          OF MOORFIELD AFTER CULVERT
                                          OVERFLOWED. REPORTED BY 911.

MKM
Special weather statement, May 27, 6:31 PM EDT, 13 minutes before
DCZ001-MDZ003-004-009-010-013-VAZ041-042-051>055-WVZ052-053-280130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
631 PM EDT MON MAY 27 2002

...STRONG THUNDERSTORMS JUST SOUTH AND WEST OF DC...

AT 6:30 PM THE WEATHER SERVICE IN STERLING IS MONITORING A LARGE
AREA OF STRONG THUNDERSTORMS. THE AREA EXTENDS FROM LOUDOUN COUNTY
SOUTH ACROSS FAUQUIER COUNTY TO CULPEPER COUNTY. THIS AREA OF STORMS
IS MOVING NORTH NORTHEAST AT 20 MPH.

THESE STORMS HAVE A HISTORY OF PRODUCING HAIL UP ONE HALF OF AN
INCH...WINDS UP TO 30 MPH...VERY HEAVY RAINFALL AND...DANGEROUS
LIGHTNING.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.NWS.NOAA.GOV/ER/LWX

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 8:48 PM EDTSevere Thunderstorm WarningLWXFauquier42 min
May 26, 8:53 PM EDTSevere Thunderstorm WarningLWXFairfax, Loudoun, Prince William52 min
May 26, 9:48 PM EDTSevere Thunderstorm WarningLWXFairfax, Loudoun, City of Fairfax, City of Manassas, City of Manassas Park42 min
May 26, 9:58 PM EDTFlash Flood WarningLWXShenandoah62 min
May 26, 10:19 PM EDTFlash Flood WarningLWXFairfax, City of Fairfax86 min
May 27, 4:50 AM EDTFlash Flood WarningLWXLoudoun115 min
May 27, 3:23 PM EDTSevere Thunderstorm WarningLWXRockingham37 min
May 27, 3:26 PM EDTFlash Flood WarningLWXNelson2 hr
May 27, 3:42 PM EDTFlash Flood WarningLWXRockingham, City of Harrisonburg2 hr
May 27, 4:13 PM EDTSevere Thunderstorm WarningLWXAlbemarle32 min
May 27, 4:23 PM EDTFlash Flood WarningLWXAlbemarle67 min
May 27, 4:54 PM EDTSevere Thunderstorm WarningLWXFrederick, Shenandoah36 min
May 27, 5:32 PM EDTFlash Flood WarningLWXShenandoah118 min
May 27, 6:58 PM EDTFlash Flood WarningLWXStafford2 hr
May 27, 7:14 PM EDTSevere Thunderstorm WarningLWXPrince William, City of Manassas, City of Manassas Park31 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.